CSN Login
Members Online: 7

My husband's prostate cancer treatment

eamajka
Posts: 2
Joined: Dec 2013

My husband has been diagnosed with prostate cancer.  In November, 2008 he had biopsies done and all specimens came back benign except for Left Medial Base which came back as high grade prostatic intraepithelial meoplasia. 

After this he developed severe back pain.  He was told it was infection after the biopsy and was put on Cipro for many weeks.  It seemed to help but then would come back after a while.  His PSA scores were all over the map depending is he was on the antibiotic or not.

In July, 2013, biopsies were again done and five spcimens came back as Prostatic adenocarcinoma with a Gleason score of 7-8.

He had a CT of the abdomen and pelvis both with and without contrast.  Findings were as follows lung bases show chronic changes, liver has small cysts at the dome of the liver, spleen normal, pancreas is atrophic, adrenal glands normal, kidneys small cysts no solid masses, small bowel and colon negative, urinary bladder normal, prostate prominent.  Chronic bone changes including calcific bursitis right greater trochanter.  No evidence of metistatic disease.

He also had a total body bone scan which found two foci of increased activity.  Correlate with radiographs of the right manubriosternal joint and right greater trochanter for further assessment. 

He was told that he had some artiritic changes in his sternum and bursitis in the hip.

He stated on HRT and radiation.  He has four more radiation treatments to go and has been told that the hormone therapy will go on for a year and a half.

He was started to feel increasingly fatigued which we expected, he has also started to have pain in his hip to the point when he is walking he has to stop. 

My question is could this pain in the hip be metastasis,   also I thought that his CBC would be monitered as radiation may effect bone marrow in long bones and pelvis. 

Can anyone help me as to my concerns of metastasis. Thank you

moonlitnight
Posts: 54
Joined: May 2013

Hello eamajka,

Sorry to read about your husband's hip pain. I am not a physician, however, any bone pain needs to be checked out as best as possible. My husband's PCa was discovered when he had pain in his collarbone. (Before then, we were assured he just had BPH. His PSA shot up from 4.0 to 32 but, unknown to me, or I would have had him in immediately, his PSA had been steadily rising and the doctor said nothing to him.)  A bone scan was done and he had multiple mets from neck to ankle.

Of course, this does not mean that your husband does. It could be any number of things including arthritis. ADT (androgen depletion therapy) would normally shrink any metastases in the bones, so it seems strange the pain would start following use of ADT.

As an aside, my husband was diagnosed in February of this year. He immediately went on a special diet, certain PCa-related supplements, ADT (bicalutamide and degerelix), finasteride and metformin. He has lost 45 pounds, looks and feels the best he has ever done, and has found a spiritual side of himself that he never before acknowledged. We do NOT believe that metastatic disease is a death sentence as so many have proven this to be wrong. My very best to both of you. There is a lot happening in the field of PCa treatment and it is important to keep the faith.

Rakendra's picture
Rakendra
Posts: 74
Joined: Apr 2013

I would be careful of Finestaride as it is a definite threat to your husband's sexual future.  It damaged mine and I know many others who think Finestaride side effects are not worth the gain.  I do not know if the bicaltumide has the same long term effect or not.  My not so bright oncologists tell me not to take Finesteride as the bicaltumide does the same thing.  As my sexual future is already decieded, I am wondering if Finestaride would be good for me.  I would apreciate your opinion, although I understand you are not a licensed doctor, but a really knowledgeable medical practitioner.  Thanks, All ways living love always, Swami Rakendra

ralph.townsend1's picture
ralph.townsend1
Posts: 352
Joined: Feb 2012

eamajka, I'm sorry for the conditions your husband and your concerns. I know from my experience of HT and RT, is yes after about 6 months to a year radiation can cause hip/bowel discomfort. Also if the hip has been hurting before all of his prosate probems it could be the same as me getting old or a old hip injury. The mind is a powerful thing and the internet can miss lead us too. If the CT scans,bone scan came back negitive! Than I would think you could rest a little bit about the Metastasis, but keep watch of his PSA!

To answer your question a gleason score 7-8 is very alarming, and in July 2013 what was his PSA and history???

What type of radiation....proton? I had proton radiation in 2009 and about year thing started change hip/ bowel disfunction to this the day problems continues :-(. But not all men have this problem after radiation:-).

Good luck and hope the best. Keep God close. Laughing

eamajka
Posts: 2
Joined: Dec 2013

My husband's PSA was really high when all this started I am sorry that I cannot recall the number.  After around 5 weeks of radiation they retested it and it was down to .4  He is receiving 8 weeks of TomoTherapy.  He will have his last treatment on Thursday and then continue with HRT. 

ralph.townsend1's picture
ralph.townsend1
Posts: 352
Joined: Feb 2012

If it metastasise you might look at a drug Zytiga. I have been on this drug for 2 years and my PSA is only 1.4 and slowly going  up. My cancer is a stage 4 with it in my lymph nodes. SmileI go to MD Anderson cancer center and it's the best in the country. They have new trial for me to start about march of 2014. The Zytiga kept my PSA under 1 for a year.

Good luck with your husband condition and Never Give Up!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network